What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 25, 2:27 PM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 25, 2:27 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
327 PM EDT Fri Aug 25 2023
.Short Term...(This evening through Saturday)
Issued at 256 PM EDT Fri Aug 25 2023
Thunderstorms have started to go up over eastern Kentucky this
afternoon in a corridor of weak moisture convergence along a surface
outflow boundary extending westward into the Blue Grass counties of
central Kentucky. A few small cells have popped along and east of I-
75 in the LMK CWA but have struggled so far with very weak shear,
mid level capping, and a more diffuse surface boundary there. The
robust multi-cellular convection over northeastern Kentucky went up
quickly but then had some trouble maintaining peak intensity.
Nevertheless, widely scattered thunderstorm development is still
possible late this afternoon into this evening in the Ohio Valley,
with the peak chances in the 5pm-10pm EDT time range. Also,
additional thunderstorms are expected to develop late this afternoon
and early this evening ahead of an outflow boundary pushing
southeastward across central Illinois, and these storms may move
into the middle Ohio Valley tonight. A weak cold front will also be
approaching from the north and may serve as an additional trigger
for convection tonight.
Wet bulb zeroes are high and shear is weak, but DCAPEs of 1000-1500
J/kg are already in place and soundings show some dry air aloft, so
locally gusty winds will be the main threat from storms. It's been
dry for most recently, and the next several days look to be on the
dry side, so we could actually use some rain, especially along and
west of US 127.
Will leave the heat headlines in place with heat indices near or
above 110 degrees this afternoon across much of the area. Will
forecast lows in the 70s once again tonight with the incoming cold
front only making it to around Interstate 64 by 12Z Saturday.
Tomorrow the front will continue to weaken and sag slowly southward.
Scattered storms will again be possible ahead of the boundary,
though again shear will be weak and strong downdrafts will be the
main threat.
As for temperatures tomorrow, highs will generally be in the upper
80s and lower 90s. Depending on various factors such as how quickly
the front sags south and how much cloud cover/convection we get,
southern Kentucky may see afternoon heat index readings of 105-109.
After coordinating with PAH and OHX, have decided to hold off for
now with the current headlines in place and concerning uncertainties
for tomorrow, and will let subsequent shifts take a look at the need
for any new headlines for tomorrow.
&&
.Long Term...(Saturday night through Friday)
Issued at 319 PM EDT Fri Aug 25 2023
Early Saturday night, a cold front is expected to be oriented from
west to east across the CWA as it works south through Kentucky.
Before midnight, a 20-30% chance of precipitation will remain over
much of the the CWA, mainly south of Interstate 64. North of the
front, precipitation chances will diminish from north to south with
most of the rain ending before sunrise Sunday. Even with this
chance, most areas will remain dry. There is some uncertainty to the
location of any precipitation. The environment is expected to be
fairly stable with little shear, so severe weather isn't expected.
Sunday will be the beginning of a period with much nicer weather.
Temperatures will become much more comfortable with highs only
reaching into the low to mid 80s from Sunday until Tuesday as high
surface pressure gets pushed south into the Lower Ohio Valley under
an upper trough. Skies will also improve from partly cloudy on
Sunday to mostly clear on Monday. Mostly clear skies will remain
through the end of the work week.
A dry cold front, ahead of upper ridging, will move through the
region Tuesday evening. This will help to cool temperatures even
further. Highs on Wednesday and Thursday will only reach into the
upper 70s in many places throughout southern Indiana and central
Kentucky. With the upper ridge pushing the upper trough east of the
Ohio Valley, the main upper flow will remain north of the Great
Lakes. This should keep weather uneventful into the weekend.
&&
.Aviation (18Z TAF Issuance)
Issued at 123 PM EDT Fri Aug 25 2023
The main question for this TAF cycle is the possibility of
thunderstorms. Thus far nothing has developed in the region and the
cu field is just starting to get going. Plenty of instability
available in the hot and muggy atmosphere, and there are at least a
couple of triggers including a cold front well to our north and an
outflow boundary from early morning convection crossing Missouri and
Illinois. Storms will have to deal with decent mid-level capping,
but isolated development will still be possible, both in the
immediate vicinity late this afternoon through this evening, and
tonight as forecasted convection over Illinois slides southeastward.
With only spotty coverage expected at this time, chances are not
quite high enough to include in the HNB/SDF/LEX TAFs at this point,
but trends will be monitored and AMDs issued if the picture becomes
clearer.
We may again see some MVFR vsby restrictions around dawn tomorrow
morning in the still, muggy air. The aforementioned cold front will
drop southward through the region tomorrow and may spark a few more
thunderstorms.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Excessive Heat Warning until 11 PM EDT /10 PM CDT/ this evening
for KYZ023>041-045>048-053>055-061>065-070>077-081.
Heat Advisory until 11 PM EDT /10 PM CDT/ this evening for
KYZ042-043-049-056-057-066-067-078-082.
IN...Excessive Heat Warning until 11 PM EDT /10 PM CDT/ this evening
for INZ076>079-083-084-089>092.&&
Short Term...13
Long Term...KDW
Aviation.......13Hazardous weather outlook, Aug 25, 2:34 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 PM EDT Fri Aug 25 2023
KYZ042-043-049-056-057-066-067-078-082-261945-
Bourbon-Nicholas-Clark KY-Garrard-Madison-Casey-Lincoln-Russell-
Clinton-
334 PM EDT Fri Aug 25 2023 /234 PM CDT Fri Aug 25 2023/
...HEAT ADVISORY IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...
This Hazardous Weather Outlook is for east central Kentucky and
south central Kentucky.
.DAY ONE...This afternoon and tonight.
The combination of hot temperatures and high dewpoints will result
in dangerous heat indices for much of the region. For more
information regarding this hazard, please refer to our latest heat
products in effect.
Additionally, isolated storms may develop this evening. A few of
them could be strong to severe, with gusty winds being the main
threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Storms this evening will move toward the southeast around 15 to 20
mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ023>041-045>048-053>055-061>065-
070>077-081-261945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Nelson-
Washington KY-Mercer-Jessamine-Larue-Marion-Boyle-Butler-Edmonson-
Hart-Green-Taylor-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Cumberland-
334 PM EDT Fri Aug 25 2023 /234 PM CDT Fri Aug 25 2023/
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...
This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.
.DAY ONE...This afternoon and tonight.
The combination of hot temperatures and high dewpoints will result
in dangerous heat indices for much of the region. For more
information regarding this hazard, please refer to our latest heat
products in effect.
Additionally, isolated storms may develop this evening. A few of
them could be strong to severe, with gusty winds being the main
threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Storms this evening will move toward the southeast around 15 to 20
mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
13
In the hours before
Special weather statement, Aug 25, 5:34 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
634 PM EDT Fri Aug 25 2023
INZ091-092-KYZ030-252300-
Floyd IN-Clark IN-Jefferson KY-
634 PM EDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLARK...EASTERN
FLOYD AND CENTRAL JEFFERSON COUNTIES THROUGH 700 PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Albany, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisville, Jeffersonville, New Albany, St. Matthews, Shively,
Graymoor-Devondale, Windy Hills, Audubon Park, Beechwood Village and
West Buechel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3826 8593 3838 8585 3831 8558 3811 8574
TIME...MOT...LOC 2233Z 299DEG 9KT 3829 8583
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EBWSpecial weather statement, Aug 25, 5:39 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
639 PM EDT Fri Aug 25 2023
INZ092-KYZ030-031-033>036-038>041-047>049-252315-
Clark IN-Jefferson KY-Oldham KY-Shelby KY-Henry KY-Mercer KY-
Scott KY-Woodford KY-Jessamine KY-Franklin KY-Spencer KY-Clark KY-
Anderson KY-Fayette KY-
639 PM EDT Fri Aug 25 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CLARK...OLDHAM...
SHELBY...ANDERSON...WEST CENTRAL CLARK...SOUTHERN HENRY...NORTHERN
JESSAMINE...NORTHEASTERN JEFFERSON...FRANKLIN...SPENCER...NORTHERN
MERCER...WOODFORD...SCOTT AND FAYETTE COUNTIES THROUGH 715 PM EDT...
At 639 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from La Grange to near
Frankfort. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington, Georgetown, Frankfort, Nicholasville, Shelbyville,
Lawrenceburg, Versailles, La Grange, Worthington Hills and
Coldstream.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3801 8425 3786 8470 3793 8516 3797 8517
3795 8529 3797 8540 3810 8545 3812 8543
3812 8544 3853 8563 3838 8490 3836 8487
3834 8479 3835 8474 3829 8444 3822 8442
3821 8438 3817 8436 3811 8438 3808 8430
TIME...MOT...LOC 2239Z 336DEG 26KT 3842 8540 3825 8479
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
EBWLocal storm report, Aug 25, 5:52 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
652 PM EDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Dmg 1 E Lexington 38.05N 84.49W
08/25/2023 Fayette KY Broadcast Media
Multiple reports of power lines down in
Lexington.
&&
CSGLocal storm report, Aug 25, 6:07 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
707 PM EDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg Georgetown 38.21N 84.55W
08/25/2023 Scott KY Broadcast Media
Multiple reports of trees down across
Georgetown and Scott County. Power outages
also reported across the county. Time
estimated from radar.
&&
CSGSpecial weather statement, Aug 25, 6:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
710 PM EDT Fri Aug 25 2023
KYZ029>031-033>035-038>040-045>048-055>057-067-252345-
Jefferson KY-Oldham KY-Shelby KY-Henry KY-Mercer KY-Woodford KY-
Jessamine KY-Franklin KY-Spencer KY-Washington KY-Lincoln KY-
Madison KY-Garrard KY-Anderson KY-Boyle KY-Bullitt KY-Nelson KY-
710 PM EDT Fri Aug 25 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OLDHAM...SHELBY...
NORTHEASTERN NELSON...GARRARD...ANDERSON...SOUTHWESTERN HENRY...
JESSAMINE...JEFFERSON...NORTHERN BULLITT...SOUTHWESTERN FRANKLIN...
SPENCER...LINCOLN...MERCER...SOUTHERN WOODFORD...WASHINGTON...BOYLE
AND MADISON COUNTIES THROUGH 745 PM EDT...
At 709 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Louisville to near
Lawrenceburg to 9 miles southwest of Richmond. Movement was south at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisville, Richmond, Nicholasville, Jeffersontown, St. Matthews,
Danville, Shively, Shelbyville, Shepherdsville and Lyndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3752 8426 3754 8435 3747 8437 3748 8445
3733 8450 3735 8456 3729 8465 3747 8486
3755 8485 3753 8494 3770 8515 3808 8591
3818 8590 3819 8589 3843 8535 3785 8443
3786 8443 3766 8410 3764 8413 3757 8409
TIME...MOT...LOC 2309Z 058DEG 22KT 3822 8573 3800 8491 3766 8442
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
EBWLocal storm report, Aug 25, 6:16 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
716 PM EDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Gst 3 N Mt. Eden 38.09N 85.14W
08/25/2023 M83 MPH Shelby KY Mesonet
KY Mesonet site WADD measured 83 mph wind
gust.
&&
CSG